What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 22, 10:47 AM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 22, 10:47 AM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1147 AM EDT Sun Jul 22 2018
.SYNOPSIS...
A moist southerly flow, coupled with a low pressure trough
aloft over the Tennessee Valley and southeast U.S., will result
in an unsettled pattern through at least the middle of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1145 AM EDT Sunday...
Issued a Flash Flood Watch for the Northern Neck and Middle
Peninsula west to Caroline County until Midnight. In the near
term, scattered showers are moving through the northern part of
the forecast area in response to an upper vort max moving
through the region in the southern flow aloft. Meanwhile,
additional storms will develop this afternoon along the warm
frontal boundary which is currently near the VA/NC border. These
storms will move northward this afternoon/evening along with the
front. Latest CAMS guidance suggests that some training of echos
will develop in the deep southerly flow, focusing on an area
from South Hill through the Northern Neck. This is where the
HRRR and NAM suggest the best low level moisture convergence
will be as well. With the potential for additional heavy rain
today, combined with the heavy rain that occurred much of the
area north of I-64 yesterday, have opted to go with a Flash
Flood Watch for the northern neck and middle Peninsula, west to
Caroline County. Three hour Flash Flood Guidance around 2 to 2.5
inches in these areas, and we could easily see this in an hour
in the heaviest of downpours.
As of 415 AM EDT Sunday...
Early this morning, sfc low pressure that brought rain to much
of the region during Sat, was moving thru SE PA. Also, upper low
and sfc low pressure was spinning over the OH valley, while a
weak sfc low was over wrn NC/SC. Latest radar showed a few
showers associated with that weak low were moving thru portions
of scntrl and SE VA and NE NC. This activity will weaken and end
over the next couple of hours.
But, late this morning into this aftn, more shower/tstm activity
will develop, esply over cntrl and wrn counties, as moist SSE
sfc flow interacts with more energy lifting ENE in advance of
the upper low pressure area to the west. Highs today will range
fm the upper 70s/near 80 extrm NW, to the mid to upper 80s ESE.
This activity will shift twd the coast tonight into early Mon
morning, while weakening. Lows tonight in the lower to mid 70s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 415 AM EDT Sunday...
Aforementioned upper low will meander over the southeast U.S.
tonight into Tue night, resulting in continued deep southerly
flow, and continued good chances for showers/tstms across the
region. High chc to likely Pops expected over the entire region
on Mon. Mon night/Tue, Atlc upper ridge begins to build westward,
allowing main axis of heaviest rainfall to shift into the
central and western parts of the area. Another 1-3 inches of
rain will be possible across the region into Tue night.
With deep moisture in place, the sky will continue to be mostly
cloudy, with day time max temps still a few degrees below normal
both Mon and Tue. Highs both days mainly in the lower to mid
80s. Low temps will mostly be between 70-75.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 320 PM EDT Saturday...
Decent model agreement continues through much of the extended period
as two well-established high pressure systems over the Plains and
the Atlantic keep rain chances sandwiched in between over our CWA.
Expect high-end chance to likely PoPs areawide through at least the
beginning of next weekend. Wednesday, likely PoPs stretch as far
east as the Delmarva, especially during the afternoon/evening.
Thursday morning, kept the best moisture and likely PoPs across the
northern half of the area...before likely PoPs return for much of
our area Thursday afternoon/evening. Friday and Saturday mornings
may be the "driest" portions of the extended, especially across the
western third of the CWA, but do expect daytime heating to spark
additional showers and thunderstorms each afternoon.
The EURO and GFS begin to diverge on late Saturday and Sunday, with
the EURO trying to weaken the Atlantic ridge and thereby decreasing
the opportunity for rainfall. Not only does the 12z GFS disagree
with a weakening Atlantic ridge, but it also brings another low
pressure system through the Ohio Valley...sending additional energy
our way and increasing rain chances Sunday into the start of the
following week. While "all day" rain does not look to be the case,
each day this week will feature shower/tstm chances to some degree.
Keeping an umbrella and some golashes handy would not be such a bad
idea.
Temperatures will be in the mid to upper 80s Wed-Sat, with the
warmest day being Friday. Spots that receive rainfall will be an
average of 5-8+ degF cooler. Overnight lows in the low to mid 70s
will carry us through Sunday morning.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
As of 200 AM EDT Sunday...
Low pressure that brought rain to much of the region during Sat
was north of the CWA, and will lift into PA during this morning.
However, digging upper trough to our west resulting in weak sfc
low pressure over wrn NC/SC was pushing sctd showers and
isolated tstms in our SW counties early this morning. Expecting
MVFR or VFR conditions thru 12-13Z this morning at all TAF sites
except SBY, where IFR cigs will likely linger. Mainly VFR
conditions should then prevail at all TAF sites by 14-15Z with
SSE winds picking up and lasting into this evening. Today into
Wed will see unsettled wx conditions at all terminals, with
periodic showers/tstms, with most tstms in the diurnal 16Z to
04Z time frame. Overall flying conditions should be MVFR/VFR,
with periodic IFR in pcpn, and possibly low stratus during the
overnight into early morning hours.
&&
.MARINE...
As of 415 AM EDT Sunday...
1002mb low pressure is located over SE PA early this morning, with
a broader area of low pressure situated over the Ohio Valley. The
wind has become SW aob 15kt for most of the marine area early this
morning, but remains SSW 20-25kt, with gusts near 30kt N of
Parramore Is. This should continue through about 7 am, with the
wind diminishing later this morning. Seas remain 6-10ft N, but
have subsided to 3-4ft S. SCA flags continue for the ocean N of
Cape Charles, and have ended elsewhere.
The wind becomes SSE 10-15kt for most of the area later this morning
through midday, and then increases to 15-20kt for the lower Bay and
ocean by this aftn. A strong LLJ around 950mb develops tonight into
Monday, with wind expected to be 15-25kt for the Bay and ocean. Seas
build to 4-6ft S tonight, then 5-7ft by Monday. Seas across the N
initially subside to 5-7ft today, and then potentially build to 6-8ft
tonight into Monday. SCA flags N of Cape Charles have been extended
through Monday, with SCAs for the lower Bay later this aftn through
Monday, the upper Bay tonight into Monday, and the srn ocean tonight
into Monday. SCAs may eventually be needed for the Sound/Lower James
later tonight into Monday.
The pattern persists through midweek with a SSE wind of at least 10-
20kt continuing along with seas remaining aob 5ft. SCAs conditions
are likely to continue into midweek for portions of the marine
area.
&&
.TIDES/COASTAL FLOODING...
As of 520 AM EDT Sunday...
Low pressure has lifted N of the region early this morning. The
wind has shifted to SW and tidal departures have slightly
diminished, and no flooding is expected with the next high tide,
which is the lower astronomical tide. The wind is expected to
become SSE today and increase tonight, and this could help to
produce minor flooding during the higher astronomical tide
tonight, primarily along the Bay-side of the MD Ern Shore, and
the tidal Potomac and Bay adjacent to the Nrn Neck.
A High Risk of rip currents will continue today for the nrn beaches,
with a moderate risk for the srn beaches. Dangerous shorebreak will
continue from Chincoteague to Ocean City.
&&
.EQUIPMENT...
As of 320 PM EDT Saturday...
KDOX radar is inoperable due to a failure of the motor. All
parts will not arrive until Tuesday July 24. Return to service
is unknown at this time.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flash Flood Watch through this evening for VAZ064-075>078-
084>086-517>522.
MARINE...Small Craft Advisory until 7 PM EDT Monday for ANZ630>632-634-
650-652-654.
Small Craft Advisory from 4 PM this afternoon to 7 PM EDT
Monday for ANZ656-658.
&&
SYNOPSIS...TMG
NEAR TERM...TMG/MRD
SHORT TERM...TMG/WRS
LONG TERM...BMS
AVIATION...TMG
MARINE...AJZ
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Jul 22, 10:52 AM EST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1152 AM EDT Sun Jul 22 2018
VAZ064-075>078-084>086-517>522-231600-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Gloucester-
Middlesex-Mathews-Western King William-Eastern King William-
Western King and Queen-Eastern King and Queen-Western Essex-
Eastern Essex-
1152 AM EDT Sun Jul 22 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia and north central Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Unsettled weather will continue today and tonight. Showers and
thunderstorms may produce locally heavy rainfall and possible flash
flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Unsettled weather will continue Monday through Wednesday. Showers
and thunderstorms may produce locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-065>069-079>083-087>090-
092-093-095>097-509>516-523>525-231600-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
1152 AM EDT Sun Jul 22 2018
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...This Afternoon and Tonight.
Unsettled weather will continue today and tonight. Showers and
thunderstorms may produce locally heavy rainfall. Some minor flooding
of streams and roadways is possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Unsettled weather will continue Monday through Wednesday. Showers
and thunderstorms may produce locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ098-231600-
Eastern Currituck-Virginia Beach-
1152 AM EDT Sun Jul 22 2018
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Unsettled weather will continue today and tonight. Showers and
thunderstorms may produce locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Unsettled weather will continue Monday through Wednesday. Showers
and thunderstorms may produce locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-231600-
Maryland Beaches-Accomack-Northampton-
1152 AM EDT Sun Jul 22 2018
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Unsettled weather will continue today and tonight. Showers and
thunderstorms may produce locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Unsettled weather will continue Monday through Wednesday. Showers
and thunderstorms may produce locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MRD
In the hours before
Special weather statement, Jul 22, 12:55 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
155 PM EDT SUN JUL 22 2018
NCZ013-014-030-031-221845-
Hertford-Bertie-Gates-Chowan-
155 PM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERTIE...
SOUTHEASTERN HERTFORD...SOUTHERN GATES AND CHOWAN COUNTIES...
At 154 PM EDT, a strong thunderstorm was located 8 miles northwest of
Westover, or 10 miles north of Plymouth, moving north at 35 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
Locations impacted include...
Gatesville, Ryland, Colerain, Harrellsville, Rockyhock, Tyner,
Hobbsville, Valhalla, Midway, Goose Pond, Gliden, Newsome Store,
Arrowhead Beach, Mount Gould, Hancock, Carter, Wakelon, Trotville,
Smalls Crossroads and Merry Hill.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3595 7686 3641 7685 3640 7655 3625 7658
3625 7659 3622 7659 3605 7662 3604 7664
3604 7666 3601 7669 3599 7668 3598 7669
3596 7672 3595 7673
TIME...MOT...LOC 1754Z 183DEG 32KT 3602 7675
SCALORASpecial weather statement, Jul 22, 1:22 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
222 PM EDT SUN JUL 22 2018
VAZ081-088-089-092-093-221900-
Isle of Wight-Prince George-Surry-Southampton-Sussex-
222 PM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ISLE OF WIGHT...
NORTHEASTERN SOUTHAMPTON...CENTRAL PRINCE GEORGE...NORTHEASTERN
SUSSEX AND SURRY COUNTIES...
At 220 PM EDT, a strong thunderstorm was located 5 mile south of
Wakefield, moving north at 35 mph.
Wind gusts in excess of 40 mph are possible with this storm. In
addition, rainfall amounts of up to 1 inch are possible with this
storm.
Locations impacted include...
Waverly, Wakefield, Surry, Ivor, Dendron, Elberon, Booth Fork,
Carsley, Pons, Spring Grove, Ellis Fork, Manry, Delk Crossroads,
Barham, Gwaltney Corner, Oak Hill Corner, Alliance, Runnymede,
Savedge and Beachland.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3686 7683 3687 7711 3719 7718 3716 7674
TIME...MOT...LOC 1820Z 175DEG 31KT 3688 7700
MR
Special weather statement, Jul 22, 1:24 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
224 PM EDT SUN JUL 22 2018
NCZ012-VAZ087-092-221915-
Northampton-Southampton-Greensville-
224 PM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NORTHAMPTON...
SOUTHEASTERN GREENSVILLE AND SOUTHWESTERN SOUTHAMPTON COUNTIES AND
THE CITY OF EMPORIA...
At 224 PM EDT, a strong thunderstorm was located 8 miles east of
Halifax, moving north at 30 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
. In addition...Rainfall amounts of up to 1 inch are possible with
this storm.
Locations impacted include...
Emporia, Garysburg, Boykins, Dahlia, Seaboard, Newsoms, Claresville,
Green Plain, Jackson, Severn, Lasker, Branchville, Adams Grove, Lanes
Corner, Bryants Corner, Emporia Reservoir, Boones Crossroads,
Pleasant Grove, Creeksville and Gumberry.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3627 7741 3629 7741 3632 7744 3630 7753
3631 7757 3634 7758 3638 7755 3641 7755
3645 7763 3677 7759 3675 7748 3673 7749
3671 7746 3671 7743 3673 7738 3667 7708
3625 7739
TIME...MOT...LOC 1824Z 196DEG 28KT 3635 7745
SCALORASpecial weather statement, Jul 22, 1:25 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
225 PM EDT SUN JUL 22 2018
NCZ014>016-031-032-221900-
Pasquotank-Camden-Gates-Perquimans-Chowan-
225 PM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...
NORTHWESTERN PASQUOTANK...PERQUIMANS...SOUTHEASTERN GATES AND EASTERN
CHOWAN COUNTIES...
At 224 PM EDT, a strong thunderstorm was located over Snug Harbor, or
7 miles south of Hertford, moving north at 40 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Locations impacted include...
Hertford, Winfall, Sunbury, South Mills, Chapanoke, Morgans Corner,
Snug Harbor, Burgess, Hobbsville, Belvidere, Pasquotank, Holiday
Island, Horseshoe, Peach, Saint Johns, Parkville, Yeopim Station,
Nicanor, Beach Springs and Light Nixon Fork.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3601 7655 3646 7663 3647 7629 3609 7636
3608 7641 3608 7645 3607 7641 3605 7645
3602 7647 3602 7649 3601 7651
TIME...MOT...LOC 1824Z 177DEG 37KT 3608 7644
SCHAPERSpecial weather statement, Jul 22, 1:27 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
227 PM EDT SUN JUL 22 2018
NCZ013-014-030-VAZ092-096-221915-
Hertford-Bertie-Gates-Southampton-Suffolk-
227 PM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BERTIE...
HERTFORD...WESTERN GATES...AND SOUTHEASTERN SOUTHAMPTON COUNTIES...
THE CITY OF FRANKLIN AND THE SOUTHWESTERN CITY OF SUFFOLK...
At 227 PM EDT, a strong thunderstorm was located over Ahoskie, moving
north at 30 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
. In addition...Rainfall amounts of up to 1 inch are possible with
this storm.
Locations impacted include...
Franklin, Ahoskie, Murfreesboro, Aulander, Gatesville, Chowan
University, Suffolk, Gates, Winton, Lewiston Woodville, Cofield,
Powellsville, Roxobel, Harrellsville, Como, Roduco, Whaleyville,
Union, Kelford and Askewville.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3594 7713 3593 7719 3599 7719 3599 7721
3601 7721 3605 7729 3610 7727 3611 7723
3614 7726 3647 7713 3649 7707 3652 7711
3671 7703 3669 7692 3664 7690 3668 7685
3664 7659 3626 7673 3593 7710 3593 7713
TIME...MOT...LOC 1827Z 196DEG 28KT 3629 7696
SCALORASpecial weather statement, Jul 22, 2:01 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
301 PM EDT SUN JUL 22 2018
NCZ014>016-032-VAZ095>097-221945-
Pasquotank-Camden-Gates-Perquimans-Norfolk/Portsmouth-Suffolk-
Chesapeake-
301 PM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...
NORTHWESTERN PASQUOTANK...NORTHWESTERN PERQUIMANS...AND EASTERN GATES
COUNTIES...THE WESTERN CITY OF CHESAPEAKE...THE SOUTHERN CITY OF
PORTSMOUTH AND THE SOUTHEASTERN CITY OF SUFFOLK...
At 300 PM EDT, a strong thunderstorm was located 7 miles west of
Morgans Corner, or 7 miles southeast of Sunbury, moving north at 40
mph.
Locations impacted include...
Downtown Suffolk, Deep Creek, Chesapeake, Portsmouth, Suffolk,
Cradock, Bowers Hill, Corapeake, Kings Fork, Horseshoe, Lynchs
Corner, Savage, Peach, Acorn Hill, Suffolk Airport, Whiteston,
Nicanor, Saunders, Magnolia and Wilroy.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3634 7656 3634 7658 3679 7669 3680 7656
3679 7656 3680 7655 3682 7631 3632 7637
3631 7655
TIME...MOT...LOC 1900Z 174DEG 34KT 3640 7648
SCHAPER